Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Dec 23, 2009, 10:40 PM CST for Frio County, Medina County, Texas. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 23, 2009, 10:40 PM CST (04:40 UTC)
- Expired
- Dec 23, 2009, 11:15 PM CST
- In force
- 35 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Frio County, TX, Medina County, TX
The radar
The Austin/San Antonio radar (KEWX), 107 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 4.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KEWX 240440 SVREWX TXC163-325-240515- /O.NEW.KEWX.SV.W.0162.091224T0440Z-091224T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1040 PM CST WED DEC 23 2009 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN FRIO COUNTY... CENTRAL MEDINA COUNTY... * UNTIL 1115 PM CST. * AT 1038 PM CST...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED NEAR PEARSON...OR 8 MILES NORTHEAST OF DEVINE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF THE INDICATED COUNTIES. LAT...LON 2957 9886 2905 9885 2899 9930 2941 9936 TIME...MOT...LOC 0440Z 258DEG 35KT 2923 9878 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 8:53 PM CST, 1 hour 47 minutes earlier.
Area forecast discussion, Dec 23, 8:53 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 853 PM CST WED DEC 23 2009 .UPDATE... THE LEADING EDGE OF AN UPPER LEVEL SHORT WAVE AND ATTENDANT COLD FRONT WERE ENTERING CENTRAL PORTIONS OF THE HILL COUNTRY TO THE MIDDLE RIO GRANDE PLAINS AT MID EVENING. SCATTERED SHOWERS ACCOMPANIED THE SYSTEM AS THE UPPER LEVEL WINDS WERE SUBSIDENT AND LIMITING INTENSITIES. SURFACE WINDS WERE NORTHWEST BEHIND THE FRONT WITH SPEEDS AVERAGING 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH. THE ENTIRE SYSTEM WAS MOVING EAST AT 40 MPH WITH THE BACK EDGE (CLEARING AXIS) EXPECTED TO MOVE INTO FAR WESTERN PORTIONS OF THE CWA AROUND MIDNIGHT...AND EXITING REGION AROUND DAWN. THERE REMAINS A SLIGHT RISK OF SEVERE THUNDERSTORMS GENERALLY ALONG AND EAST OF THE I-35 CORRIDOR LATE THIS EVENING INTO THE OVERNIGHT HOURS WHEN THE SYSTEM INTERACTS WITH THE LOW LEVEL JET AND RICHER GULF MOISTURE. CHANGED CLOUD GRIDS ON THE UPDATE..OTHERWISE CURRENT FORECAST LOOKS FINE AT PRESENT. && .PREV DISCUSSION... /ISSUED 529 PM CST WED DEC 23 2009/ AVIATION... A STRONG COLD FRONT IN WEST TX WILL BLAST SEWD INTO THE WESTERN HILL COUNTRY AND RIO GRANDE PLAINS THIS EVENING INCLUDING KDRT NEAR 03Z. SCT SHRA WILL ACCOMPANY THE COLD FRONT IN THE WEST WITH ISOLATED SHRA/TSRA ACROSS THE COASTAL PLAINS THIS EVENING. OTHERWISE VFR CONDITIONS WILL BECOME TEMPORARILY MVFR CIGS BEHIND THE FRONT. GUSTY NW WINDS OF 15-25 KNOTS BEHIND THE CDFNT AND SLY 5 TO 15 KNOTS AHEAD. BY 05Z SCT SHRA/TSRA COULD BRIEFLY BECOME SEVERE GENERALLY EAST OF 281 UNTIL ABOUT 08Z. THE SCT SHRA/TSRA WILL MOVE EAST OF THE AREA BY 10Z WITH PATCHES OF -RA CONTINUING. CONDITIONS BECOMING VFR AFTER 24/12Z WITH GUSTY NW WINDS OF 20 TO 30 KNOTS THRU MUCH OF THE DAY THURSDAY. PREV DISCUSSION... /ISSUED 344 PM CST WED DEC 23 2009/ DISCUSSION... THE UPPER LOW AND ATTENDANT COLD FRONT WILL CONTINUE TO APPROACH THE REGION THIS EVENING. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BUILD IN ADVANCE OF THE SYSTEM AND CONTINUE OVERNIGHT. THE COLD FRONT WILL REACH THE I-35 CORRIDOR BY ABOUT MIDNIGHT AND SWEEP TO THE COAST BY SUNRISE. THERE IS A SLIGHT RISK FOR SOME OF THE THUNDERSTORMS TO BECOME SEVERE MAINLY ALONG AND EAST OF A LINE FROM LLANO TO SAN ANTONIO TO VICTORIA. HAIL IS THE PRIMARY THREAT BUT DAMAGING STRAIGHT-LINE WINDS ARE ALSO POSSIBLE. THE BULK OF THE ACTIVITY WILL SWEEP TO THE EAST BY DAWN WITH ONLY A FEW LINGERING STORMS EXPECTED ACROSS THE FAR EASTERN CWA. STRONG NORTHWEST WINDS WILL FILTER IN BEHIND THE FRONT OVERNIGHT THROUGH THURSDAY EVENING. A WIND ADVISORY IS IN EFFECT FROM 9 AM UNTIL 6 PM FOR THE EASTERN TWO-THIRDS OF THE REGION. COLD AIR ADVECTION THROUGHOUT THE DAY WILL KEEP HIGH TEMPERATURES LIMITED TO NEAR 50 ACROSS THE NORTHERN HALF OF THE CWA TO LOWER 60S ACROSS THE RIO GRANDE VALLEY. CLEARING SKIES...DECREASING WINDS...AND CONTINUING CAA WILL ALLOW TEMPERATURES TO PLUMMET TO THE FREEZING MARK CHRISTMAS MORNING. THE UPPER LOW WILL EJECT TO THE NORTHEAST AND WREAK HAVOC ON THE MIDWESTERN STATES OVER THE HOLIDAY WEEKEND. THIS POTENT SYSTEM WILL KEEP HIGH TEMPERATURES ACROSS OUR AREA LIMITED TO THE 50S WITH FREEZING LOWS AGAIN SATURDAY AND SUNDAY WITH NO PRECIPITATION EXPECTED. RAIN CHANCES WILL RE-ENTER THE FORECAST EARLY NEXT WEEK CREATING ANOTHER SERIES OF OVERCAST...CHILLY...AND DAMP DAYS ON MONDAY AND TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 47 53 31 52 33 / 80 - 0 - - AUSTIN BERGSTROM INTL AIRPORT 45 52 30 52 28 / 80 - 0 - - NEW BRAUNFELS MUNI AIRPORT 46 57 32 54 30 / 70 - 0 - - BURNET MUNI AIRPORT 41 49 29 48 27 / 80 - 0 - - DEL RIO INTL AIRPORT 45 62 33 54 33 / 30 0 0 0 0 GEORGETOWN MUNI AIRPORT 46 50 29 49 30 / 80 - 0 - - HONDO MUNI AIRPORT 44 61 30 54 29 / 50 0 0 - - SAN MARCOS MUNI AIRPORT 49 54 29 53 30 / 80 - 0 - - LA GRANGE - FAYETTE REGIONAL 51 56 31 52 31 / 80 10 - - 10 SAN ANTONIO INTL AIRPORT 48 58 31 55 33 / 60 0 0 - - STINSON MUNI AIRPORT 49 60 32 55 33 / 60 0 0 - - && .EWX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 9 AM TO 6 PM CST THURSDAY FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET... CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE... GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA... LEE...LLANO...MEDINA...TRAVIS...WILLIAMSON...WILSON. && 02/01
Hazardous weather outlook, Dec 23, 3:15 PM CST, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 315 PM CST WED DEC 23 2009 TXZ171>173-183>194-202>209-217>225-228-241200- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 315 PM CST WED DEC 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... A DEVELOPING STORM SYSTEM WILL PUSH A COLD FRONT THROUGH SOUTH CENTRAL TEXAS TONIGHT...WITH SHOWERS AND THUNDERSTORMS FORECAST TO DEVELOP ALONG AND IMMEDIATELY BEHIND THE FRONT. SOME STORMS MAY BECOME SEVERE ALONG AND NORTH OF INTERSTATE 10 IN THE HILL COUNTRY ...AND ALONG AND EAST OF THE I-35 CORRIDOR. THE PRIMARY THREAT WILL BE LARGE HAIL...ALTHOUGH WIND GUSTS TO 60 MPH CAN NOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... A WIND ADVISORY IS IN EFFECT THURSDAY FOR MUCH OF THE AREA...WITH NORTHWEST WINDS OF 20 TO 30 MPH EXPECTED. WIND GUSTS WILL OCCASIONALLY REACH UP TO BETWEEN 35 AND 40 MPH ON THURSDAY. IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE FORECAST OVER THE RIO GRANDE VALLEY AND PLAINS THURSDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
In the hours before
Local storm report, Dec 23, 10:40 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1040 PM CST WED DEC 23 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 4 S HONDO 29.30N 99.16W
12/23/2009 E1.75 INCH MEDINA TX LAW ENFORCEMENT
&&
EVENT NUMBER EWX0900192
JPBThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 10:55 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Bandera, Bexar, Frio, Medina | 50 min |
| Dec 23, 11:35 PM CST | Severe Thunderstorm Warning | EWX | Atascosa, Bexar, Comal, Guadalupe, Wilson | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.